Iowa, 2024Flash Flood in Iowa, August 29, 2024
August 29, 2024 · NWS FSD · 1 event in 1 county or zone
Very efficient thermal profiles with a deep warm cloud layer allowed thunderstorms to produce heavy rainfall during the mid-afternoon hours. Gauge reports from one to two inches of rain were common over the urban center of Sioux City, most of which fell within an hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very efficient thermal profiles with a deep warm cloud layer allowed thunderstorms to produce heavy rainfall during the mid-afternoon hours. Gauge reports from one to two inches of rain were common over the urban center of Sioux City, most of which fell within an hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 29, 2:17 PM CST, 1 hour 13 minutes earlier. Its key messages:
- Scattered showers and storms remain possible through sunset, a few of which could become strong to severe, especially in areas east of I-29. Primary hazards include quarter size hail, gusts up to 60 mph, brief heavy downpours, and frequent lightning.
- Dry conditions expected to prevail for the remainder of the forecast period, with notably cooler temperatures in store Sunday and Monday.
Area forecast discussion, Aug 29, 2:17 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
317 PM CDT Thu Aug 29 2024
.KEY MESSAGES...
- Scattered showers and storms remain possible through sunset,
a few of which could become strong to severe, especially in
areas east of I-29. Primary hazards include quarter size hail,
gusts up to 60 mph, brief heavy downpours, and frequent
lightning.
- Dry conditions expected to prevail for the remainder of the
forecast period, with notably cooler temperatures in store
Sunday and Monday.
&&
.DISCUSSION...
Issued at 316 PM CDT Thu Aug 29 2024
Latest radar imagery shows scattered showers and storms ongoing
across the region ahead of an advancing cold front. Have already
noted clearing in areas west of the James River, which should
continue to spread eastward through the afternoon as the
aforementioned cold front departs the region. While SPC's latest Day
1 Outlook does maintain a Slight (Level 2 of 5) and Marginal (Level
1of 5) Risk for our area, believe our chances of seeing any strong
to severe storms have somewhat weakened. This is in part because
convection started much earlier than anticipated, along with decent
stabilization from ample cloud cover. Bulk layer shear also remains
somewhat meager (~25kts), with mid-level lapse rates near 6-6.6
degC/km. Thus, think if any storm were to become strong to severe,
believe quarter size hail and gusts up to 60 MPH would now be the
primary hazards, especially in areas east of I-29. Outside of this,
could also see brief heavy downpours and frequent lightning. Should
see convection gradually diminish through the early evening, with
most CAMs showing dry conditions returning across the region
near/shortly after sunset.
As alluded to in the previous discussion, expect afternoon highs to
be a touch cooler tomorrow, with temperatures mainly in the upper
70s to lower 80s. Winds during this time will also remain light
under mostly sunny skies, which should make for quite the pleasant
day across the region. Sfc high pressure builds overhead Saturday,
with winds shifting to the south/southwest. Thus, with a bit of WAA
will see highs once again rise into the lower 80s to lower 90s.
Moisture starved cold front dives southeastward across the central
CONUS Saturday night, bringing notably cooler temperatures back to
the region Sunday. Currently have afternoon highs rising into the
low to mid 70s under mostly sunny skies, with overnight lows falling
into the upper 40s to lower 50s - a refreshingly cool start to
September. Expect much of the same Monday in terms of temperatures,
with southerly winds capable of gusting between 20 to 30 MPH along
and west of I-29 through the afternoon. Otherwise, look for quiet
conditions to prevail for the remainder of the forecast period as
upper level ridging builds overhead.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1236 PM CDT Thu Aug 29 2024
Scattered showers and storms continue push eastward across the
region ahead of an advancing cold front. A few storms may become
strong to severe this afternoon, and capable of producing large
hail, damaging winds, and frequent lightning. May also see
cigs/vsbys briefly fall to MVFR levels. That being said, should see
activity quickly diminish across the region near/after 00z.
Otherwise, look for quiet conditions to prevail for the remainder of
the period, with winds gradually turning northwesterly in the wake
of FROPA.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...SST
AVIATION...SST
Hazardous weather outlook, Aug 29, 3:04 AM CST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
404 AM CDT Thu Aug 29 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-300915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
404 AM CDT Thu Aug 29 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected to develop throughout the
morning hours, possibly becoming severe for areas along and east of
a line from Marshall, MN to Sioux City, IA. Strong wind gusts to 70
mph and golf ball sized hail are the main threats, though an
isolated tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 29, 2:41 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
341 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Hail 4 N Round Lake 43.60N 95.47W
08/29/2024 E1.00 Inch Nobles MN Emergency Mngr
&&
TRMFlash Flood, Woodbury
- When
- August 29, 3:30 PM CST to 5:00 PM CST
- Where
- Woodbury County, 2.53 mi WNW of Sioux City to 1.32 mi W of Sioux City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.519, -96.422
Water was flowing 7 to 8 inches deep across roadways, disrupting travel.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, August 29, 2024$553,000 · 2.5 in hail · 34 events
- Damaging Winds and Lightning Strike in Virginia, August 29, 2024$141,000 · 65 kt wind · 16 events
- Hail and Damaging Winds in Maryland, August 29, 2024$156,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Georgia, August 29, 2024$68,000 · 1.25 in hail · 20 events
- Damaging Winds in Iowa, August 29, 2024$118,000 · 60 kt wind · 7 events
- Tornadoes and Hail in Minnesota, August 29, 2024EF1 · 34 events
- Flash Flooding and Damaging Winds in Minnesota, August 29, 2024$85,000 · 60 kt wind · 4 events
- Damaging Winds in Virginia, August 29, 2024$22,000 · 50 kt wind · 6 events
- Damaging Winds in West Virginia, August 29, 2024$15,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Pennsylvania, August 29, 2024$16,000 · 1 in hail · 7 events
- Heat in Mississippi, August 29, 202416 events
- Tornadoes and Damaging Winds in Wisconsin, August 29, 2024EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206192.